Alert archive / Oklahoma / Tornado Warnings in 2018
Tornado Warning 26, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 31, 2018, 1:13 AM CDT for Kay County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 1:13 AM CDT (06:13 UTC)
- Expired
- May 31, 2018, 1:38 AM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2577 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 11.1
The text
As transmitted.
432
WFUS54 KOUN 310613
TOROUN
OKC071-310700-
/O.NEW.KOUN.TO.W.0026.180531T0613Z-180531T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
113 AM CDT THU MAY 31 2018
The National Weather Service in Norman has issued a
* Tornado Warning for...
Northwestern Kay County in northern Oklahoma...
* Until 200 AM CDT
* At 113 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Braman, moving northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Blackwell, Braman, Chilocco and Peckham.
This includes Interstate 35 between mile markers 222 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3677 9733 3691 9745 3700 9730 3700 9683
TIME...MOT...LOC 0613Z 235DEG 44KT 3687 9733
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
032 follow-up statements
919
WWUS54 KOUN 310626
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
126 AM CDT THU MAY 31 2018
OKC071-310700-
/O.CON.KOUN.TO.W.0026.000000T0000Z-180531T0700Z/
Kay OK-
126 AM CDT THU MAY 31 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH
CENTRAL KAY COUNTY...
At 126 AM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Newkirk, moving northeast at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Chilocco and Peckham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3686 9719 3690 9725 3700 9721 3700 9691
TIME...MOT...LOC 0626Z 246DEG 44KT 3693 9715
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
03456
WWUS54 KOUN 310638
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
138 AM CDT THU MAY 31 2018
OKC071-310648-
/O.CAN.KOUN.TO.W.0026.000000T0000Z-180531T0700Z/
Kay OK-
138 AM CDT THU MAY 31 2018
...THE TORNADO WARNING FOR NORTH CENTRAL KAY COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, damaging winds up to 70 mph remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 3686 9719 3690 9725 3700 9721 3700 9691
TIME...MOT...LOC 0634Z 235DEG 44KT 3701 9700
$$
03What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 31, 12:06 AM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 31, 12:06 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1206 AM CDT Thu May 31 2018
.DISCUSSION...
&&
.AVIATION...
A large thunderstorm complex will bring very gusty wind and some
large hail through the pre-dawn hours across the northern half of
Oklahoma. Most of the convection will have move into eastern
Oklahoma after sunrise when VFR conditions are expected. A weak
front will pass through the northern two-thirds of Oklahoma
Thursday shifting wind to the north or northeast.
&&
.PREV DISCUSSION... /issued 742 PM CDT Wed May 30 2018/
UPDATE...
Delayed rain chances in northwestern Oklahoma until after 9 pm
this evening. Made minor adjustments to other elements, mainly to
increase rain chances in far northern Oklahoma tonight.
DISCUSSION...
Severe thunderstorms with damaging winds as the main hazard are
possible tonight across northern Oklahoma.
Latest radars as of 730 pm indicated a line of strong to severe
storms just west of Guymon moving east. This line is expected to
grow in coverage and intensity as well as accelerate eastward as
it moves into a more unstable airmass (MLCAPE 2000-4000 J/kg).
These storms should move into far northwestern Oklahoma (Harper
and Ellis counties) around 930 pm. This line will move through
northern Oklahoma bringing some reports of damaging wind gusts
60-80 mph between 930 pm and 3 am. Large hail is possible as
well, though think this potential will be lower due to storm mode
being a line of storms. Tornado potential remains very low, though
not zero as low level shear increases through the night. Additional
storms may form west and behind this complex which could be
strong to severe as a strong low level jet will allow for the air
to destabilize quickly behind the main complex late tonight (1 am
to 5 am). These additional storms may allow for an increasing
heavy rainfall/flash flooding threat if they train over the
same areas.
Not sure how far south storms will get tonight. Was tempted to
decrease rain chances tonight south of a Cheyenne to Chandler
line, including the Oklahoma City metro area, due to sufficient
capping. Noticed that the OUN 00 UTC sounding depicted a very
strong cap with 700 mb temperature of +14C. Did not change rain
chances in these areas at this time due to considerable
uncertainty.
Products have been updated.
MBS
PREV DISCUSSION... /issued 645 PM CDT Wed May 30 2018/
DISCUSSION...
AVIATION...
A thunderstorms complex will move across the northern half of
Oklahoma from mid-evening until early morning Thursday. This will
bring severe wind gusts more than 50kts in areas around or near
KWWR and KPNC. Otherwise VFR conditions are expected outside of
thunderstorms. A weak front will move southeast across northern
Oklahoma Thursday turning winds to light from the east or
northwest while south winds persist over southern oklahoma.
PREV DISCUSSION... /issued 408 PM CDT Wed May 30 2018/
DISCUSSION...
(Correction to wording of last paragraph below)
PREV DISCUSSION... /issued 405 PM CDT Wed May 30 2018/
DISCUSSION...
A southerly low-level flow across the High Plains intersects much
slower and easterly flow a bit north of the Oklahoma Panhandle
area. This is very likely to maintain existing convection that is
now over northeast New Mexico and southeast Colorado as it moves
east and consolidates into a mesoscale convective system (MCS). As
a result, we have very high PoPs across the north, and with strong
winds as a significant risk, have mentioned severe thunderstorms
as well. Furthermore, since the storms will generate heavy rain,
that is also mentioned. Flooding is a possibility, but it looks as
if the MCS will move quickly enough to keep flooding as a
localized effect.
After the storms pass east of our forecast area tomorrow morning,
an upper-level ridge will begin to intrude into the region,
causing warming temperatures. This trend is expected to continue,
in general, through this time next week...with the exception of
late Saturday and on Sunday, when a cold front will interrupt the
trend.
The Saturday cold front may pass through our area dry, because of
a strong capping inversion. However, in the south, daytime heating
will coincide roughly with the front's arrival, and a few storms
may occur. In addition, warm advection showers/thunderstorms will
be a low possibility as the ridge further asserts itself and low-
level flow returns to southerly/southwesterly.
We have included a Heat Advisory with this forecast because of the
heat expected tomorrow in our Texas counties and adjacent counties
in Oklahoma. It is almost certain that we will repeat the advisory
for Friday and perhaps Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 98 76 97 / 0 0 0 10
Hobart OK 74 105 77 100 / 0 0 10 0
Wichita Falls TX 76 103 78 103 / 0 0 0 0
Gage OK 70 105 73 93 / 0 10 10 10
Ponca City OK 72 97 75 93 / 10 0 0 10
Durant OK 74 94 75 98 / 10 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to midnight CDT tonight
for OKZ033-036-037-044.
TX...Heat Advisory from 1 PM this afternoon to midnight CDT tonight
for TXZ083>090.
&&
17/09/09Hazardous weather outlook, May 30, 6:14 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 614 PM CDT Wed May 30 2018 OKZ004>048-050>052-TXZ083>090-312315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 614 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is an Enhanced Risk of severe thunderstorms tonight. .Location... The Enhanced Risk area covers most of the northern half of Oklahoma, and is generally north of a line from Arnett to El Reno to Shawnee. Surrounding the Enhanced Risk is a Slight Risk north of a line from Cheyenne to Norman to Holdenville. .Timing... The most likely time for severe storms is 9 PM tonight to 5 AM Thursday morning. .Impacts... Damaging wind gusts up to 80 mph is the primary hazard. Hail up to the size of golf balls is also possible, mainly in far northern Oklahoma. The potential for tornadoes is very low. Excessive rainfall could result in flash flooding across portions of northern Oklahoma. .Discussion... A complex of thunderstorms will reach northwest Oklahoma between 9 and 10 pm. These storms will then track eastward over roughly the northern half of Oklahoma later tonight and likely produce some damaging wind gusts. Additional storms may form behind the main complex of storms across far northern Oklahoma after midnight that could produce additional damaging wind gusts and large hail. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from about 9 pm tonight through 5 am Thursday morning. .Heavy Rainfall/Flash Flooding... Some thunderstorms may produce very heavy rain in a short period of time tonight across northern Oklahoma which may result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... A few thunderstorms will remain possible over northern and central Oklahoma through early Thursday morning. Low chances for thunderstorms exist late Friday night through Tuesday across parts of Oklahoma and north Texas. .Heat... Dangerously hot conditions are expected across parts of Oklahoma and north Texas Thursday, Friday, and Saturday. A Heat Advisory in effect on Thursday for all of western north Texas and parts of southwestern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
In the hours before
Local storm report, May 30, 11:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND GST 7 SSW ALVA 36.71N 98.72W
05/30/2018 M58 MPH WOODS OK MESONET
&&
FMLocal storm report, May 31, 12:26 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1226 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM HAIL 5 S ARNETT 36.06N 99.77W
05/31/2018 M1.75 INCH ELLIS OK NWS EMPLOYEE
ALONG HWY 283
&&
BTHORENSpecial weather statement, May 31, 12:33 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1233 AM CDT THU MAY 31 2018
OKZ009-010-310600-
Woodward OK-Ellis OK-
1233 AM CDT THU MAY 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward and
northern Ellis Counties Until 100 AM CDT...
AT 1231 AM CDT, strong thunderstorms were along a line extending from
6 miles south of Fort Supply to 6 miles northwest of Shattuck, moving
east at 65 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Woodward, Shattuck, Arnett, Gage, Fargo, Sharon, Mutual, Harmon,
Tangier and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3656 10000 3657 9948 3624 9909 3605 9999
3608 10000
TIME...MOT...LOC 0531Z 292DEG 58KT 3648 9953 3635 9994
03Local storm report, May 31, 12:48 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1248 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 3 SE BRECKENRIDGE 36.41N 97.69W
05/31/2018 M67 MPH GARFIELD OK MESONET
&&
FMLocal storm report, May 31, 12:59 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1259 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND GST MOORELAND 36.44N 99.21W
05/30/2018 M62 MPH WOODWARD OK EMERGENCY MNGR
TREE, POWER POLE, AND SEVERAL TREE LIMBS BLOWN DOWN.
&&
FMLocal storm report, May 31, 1:05 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 3 SE BRECKENRIDGE 36.41N 97.69W
05/31/2018 M68.00 MPH GARFIELD OK MESONET
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:50 PM CDT | Special Weather Statement | OUN | Ellis, Harper | 40 min |
| May 30, 10:06 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Roger Mills, Woods, Woodward | 39 min |
| May 30, 10:40 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Harper, Major, Roger Mills and 2 more | 50 min |
| May 30, 11:09 PM CDT | Tornado Warning | OUN | Woods, Woodward | 51 min |
| May 30, 11:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Custer, Dewey, Ellis, Kingfisher and 4 more | 38 min |
| May 30, 11:50 PM CDT | Tornado Warning | OUN | Alfalfa | 40 min |
| May 30, 11:56 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Blaine, Canadian, Custer, Dewey, Ellis and 9 more | 64 min |
| May 31, 12:33 AM CDT | Special Weather Statement | OUN | Ellis | 27 min |
| May 31, 12:52 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Canadian, Garfield, Grant, Kay, Kingfisher and 5 more | 38 min |
| May 31, 12:59 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 32 min |
| May 31, 1:01 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 31 min |
| May 31, 1:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Garfield, Kay, Kingfisher, Lincoln, Logan and 3 more | 61 min |
| May 31, 1:35 AM CDT | Special Weather Statement | OUN | Major, Woodward | 25 min |
| May 31, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 24 min |
| May 31, 1:50 AM CDT | Special Weather Statement | OUN | Cleveland | 25 min |
| May 31, 1:58 AM CDT | Areal Flood Advisory | OUN | Kay, Noble | 3 hr |
| May 31, 1:59 AM CDT | Areal Flood Advisory | OUN | Kingfisher, Lincoln, Logan, Payne | 3 hr |
| May 31, 2:31 AM CDT | Special Weather Statement | OUN | Kingfisher, Logan | 44 min |
| May 31, 2:35 AM CDT | Special Weather Statement | OUN | Lincoln, Oklahoma | 40 min |
| May 31, 3:17 AM CDT | Special Weather Statement | OUN | Logan, Payne | 43 min |
| May 31, 3:24 AM CDT | Special Weather Statement | OUN | Pottawatomie | 36 min |
| May 31, 3:32 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 43 min |
| May 31, 3:50 AM CDT | Special Weather Statement | OUN | Lincoln | 25 min |
| May 31, 3:54 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 34 min |
| May 31, 3:59 AM CDT | Areal Flood Advisory | OUN | Lincoln, Oklahoma, Payne | 3 hr |
| May 31, 4:06 AM CDT | Special Weather Statement | OUN | Pottawatomie | 24 min |
| May 31, 4:17 AM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pottawatomie, Seminole | 43 min |
| May 31, 4:22 AM CDT | Special Weather Statement | OUN | Pottawatomie | 53 min |
| May 31, 4:59 AM CDT | Special Weather Statement | OUN | Hughes | 31 min |
| May 31, 5:38 AM CDT | Special Weather Statement | OUN | Hughes | 52 min |
| May 31, 4:34 PM CDT | Heat Advisory | OUN | Canadian, Cleveland, Coal, Garfield, Garvin, Grady and 13 more | 29 hr |
Nearby
Tornado Warnings in Oklahoma, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.